Early CKD Support

Is anyone on a statin?

Is anyone taking statins and if so what statin are you taking? What statins are more kidney friendly compared to others? I have stage 3 ckd and doctor ordered me a high intensity statin but he did not seem to be concerned about kidney function. But in his defense an MRA showed that I have progressive stenosis in large artery in my brain. I am on vacation so elected not to go on this statin until I return home and see my primary physician in a week. Needless to say I am shocked and scared! Any advice would be much appreciated! Thank you!

23 Replies
oldestnewest

I am CKD 3 and my Primary Doctor prescribed zetia (generic is ezetimibe) instead of a statin. You might want to ask your Doctor if it would be applicable to your CKD and any other condition.

2 likes
Reply

I highly agree with Orange City. I was on Atrouvastatin for several months and had a terrible reaction.

Each drug and dose works differently with each person's body chemistry.

Discussing this with your doctor , close monitoring and keeping them informed is key.

Please keep us informed as we are here to support and we care!

Bet

1 like
Reply

Can you indicate the terrible reaction?

Reply

Hi Motolas,

I had terrible back pain under/ at the bone of my right rib as well as an upset stomach at times. After being on the drug for 6 months, which was September, my thyroid TSH test results went out of control for the first time in over 25 years.

I was taken off the Atrouvastatin in November; my thyroid returned to normal by the re-'test in January.and the back pain has disappeared.

Atrouvastatin is a widely used medication, but it appears not good for me.

We have discussed Zetia as a possible choice for me as it works differently than a traditional statin.

Discuss any drugs and side effects with your doctor, that's their job.

Please let us all know how you are doing as we care!

Hope this helps!

Bet:)

Reply

Hi Bet117,

Thank you,

Sorry your doctor did not take you off sooner. A friend had a silimilar reaction and was taken off much earlier.

I have been on the same but the brand name lipitor 10 mg for many years without reaction. I don't believe the generic would any difference.

Reply

Thank you for responding!

I was on the 10mg dose as well. My response to the statin was a surprise and miserable.

I appreciate your sharing about your friend's reaction as my endocrinologist told me he had never heard of such a thing.

Lipitor has been around for a while and is very widely used. In addition, there has been alot of clinical research done on it.

Many people have taken it successfully without issue, including my brother.

The only drug which is newer in it's class is Crestor, or rosuvastatin. It also can promote Proteinuria (Drugs.com), which my endocrinologist wants to put me back on and undoubtedly, I am uncomfortable with.

My GP examined the area a month after I was taken off the drug, found some swelling and felt that the discomfort was skeletal muscular which is a side effect.

By the time my nephrologist saw me in February, it was gone.

Both my GP and nephrologist and GP want me off statins for at least a while as my diet is excellent, plus, my nephrologist feels genetic pool plays a role.

I see my GP in mid March and going to have her run a lipid panel.

I will fill everyone in on the ultimate decision.

Thanks again for being there and responding.

Bet

Reply

If you google lipitor you will see possible side effects which includes yourreaction.

I wonder why your Dr was not informed.

Diet and exercise may help.

Reply

Hi Motolas,

Thanks so much for your response and support. I know! I also looked Atrouvastatin and Rosuvastatin up on Drugs.com.

I hope this helps others:

I was initially given Rosuvastatin and insisted I be taken off the medication after 6 months of arguing that it is not recommended for patients with Hematuria/Proteinuria as I was diagnosed with both.

After my biopsy in April, I was told that I was going to be given Atrouvastatin as I refused to take the Rosuvastatin. His reasoning that it was fine was that the Protieneuria was coming from the kidneys and not the drug. My question is " how can we tweak out whether the medication or the kidney is increasing the protein spilling?" No answer.

My then, Nephrologist, (who is no longer), told me to call my PCP.

In November, when my protein spilling hit 3.8 and my thyroid was way out of wack for the first time in 25 years, plus the terrible pain, my endocrinologist took me off the Atrouvastatin. My PCP felt that I may have an allergy to it and advocated I call my new nephrologist for his input. He has me off all statins right now.

This will all be interesting. I may be in the market for a new endocrinologist after 14 years.

Below are interesting results to be shared:

DRUGS.com

Rosuvastatin (Includes Rosuvastatin) ↔ Hematuria/Proteinuria

Moderate Potential Hazard, Moderate plausibility

Applies to: Hematuria, Proteinuria

An association between rosuvastatin and the development of proteinuria and microscopic hematuria was observed among treated patients during clinical trials.

Patients with unexplained persistent proteinuria and/or hematuria during routine urinalysis testing should be instructed to reduce the dose of rosuvastatin according to clinical standards.

Therapy with rosuvastatin should be administered cautiously in patients showing abnormal urinalysis.

Monitoring for proteinuria and hematuria is recommended.

Lipitor Side Effects

Generic Name: atorvastatin

. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:

More common

•Headache

•hoarseness

•lower back or side pain

•pain or tenderness around the eyes and cheekbones

•painful or difficult urination

•stuffy or runny nose

Let me know what you think !

Thanks..

Reply

Hi Bet117. Thank you so much for your comment about caring and supporting! It is helpful when someone understands what it is like to live with ckd.

1 like
Reply

Grams,

You are very welcome, but none needed. I am happy to be of support if I can.

Discuss all of this with your doctor.

Please get back to me and let me know how you make out, it is not easy!

Sending you good thoughts and care.

B..

Reply

Thank you! I will ask my doctor.

Reply

Hi, I am on a statin, very low dose. I called and asked about Zetia, but that is more for triglycerides and that isn’t my issue.

1 like
Reply

This is info my Doctor gave to me on Zetia but lowers cholesterol but maybe not % a person requires, plus I do have high triglycerides.

Zetia (ezetimibe) is a drug used to help treat high cholesterol, and works in a different way than statins, which lower cholesterol by 35 to 60 percent in most patients and reduce the risk of heart attacks among them. Statins work by blocking an enzyme used by the liver to produce cholesterol.

2 likes
Reply

Thanks!

If they opt to put me on something,for the LDL, I think it will be Zetia.

Will be in touch.

8- 12 inches starting tonight Schools and colleges already cancelled in the area.

:)

Reply

So far have had no side effects form Zetia and have been taking for 2 years. Blood work shows is working along with omega 3 and watching fats.

Stay safe with all the predicted snow.

Reply

Thanks! You are so terrific! I feel better knowing that it you haven't had issues.

I see my GP on Friday and plan to rin it by her.

Boston- endocrinology is repeating my lipids at the end en of April. If he pushes the medication and my nephrologist approves, it will be the Zetia.

Will be in touch.

Storm is monsterous here, not moving out of bed.

Talk later!

B.

Reply

The generic for Zetia is ezetimibe (the one without statin.. there is one ezetimibe with some statin). I am now taking the generic now.

Reply

Hi Grams70. I take Simvastatin and it has helped to lower my cholesterol. I have been on it for 12 years. Hope this helps.

Reply

Hi devilish dawn. Thank you for your helpful response.

1 like
Reply

That is okay. Forgot to mention I am CKD stage 3b. Was 3a 12 years ago.

Reply

Thank you that is good to know the effect on kidneys as I need to take one.

Reply

I am on Lipitor (atorvastatin) for cholesterol and have been on it for 15 years- 18 years post transplant. Need to discuss with your primary doctor. Good luck

1 like
Reply

Thank you!

Reply

You may also like...